Flash Flood, Roane
- When
- August 23, 7:54 PM EST to 9:10 PM EST
- Where
- Roane County, 1 mi N of Oak Hill to 3 mi NE of Oak Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.745, -84.630
Several roads flooded in the Fairview area.
Diurnal convection produced localized heavy rain and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Diurnal convection produced localized heavy rain and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 23, 6:14 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Morristown TN 714 PM EDT Sun Aug 23 2020 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM...(Tonight and Monday)... Cyclonic flow encompasses the Ohio and Tennessee valley this afternoon with an H70-H50 shortwave axis across central Kentucky and Tennessee. As is expected, this is where thunderstorms have initiated first...where lift is maximized. However, increasing H30-H20 winds aloft will aid in upper level divergence and this combined with differential heating in a moist and unstable boundary layer should give rise to isolated-scattered showers and thunderstorms across the local area. Latest scans of regional 0.5 degree mosaic are indeed showing this developing beginning to take place. Not expecting much in the way of strong storms given a warm layer aloft likely inhibiting updraft growth. However, cannot rule out a strong pulse storm as is typical in the warm season. A marginal risk issued by WPC encompasses parts of eastern Tennessee, southwest Virginia and southwestern North Carolina where isolated heavy rainfall and flash flooding could be an issue. Mid-upper level flow seems to be enough that slow moving storms will not be an issue but cannot rule out a pulse storm with some heavier rainfall rates. Diurnally driven convection will decrease in coverage tonight. However, the shortwave axis remains to the west, and 60-65 knot winds aloft will promote forcing for ascent and may allow light rain showers to persist through the night. For the forecast...will hold onto the showers tonight and in the early morning of Monday. Much like last night, think cloud cover should be widespread enough to keep fog at bay. However, if clouds are able to clear out enough, then fog will be able to set in. Lows in the mid to upper 60s will be a couple of degrees above normal. The mid-upper level wave finally begins to lift north into the Ohio valley on Monday. Deep tropical moisture will also advect into the area from the south, with PWAT values increasing into the 1.75 to 2.0 inch range. At the same time, a 50-60 knot upper level jet positioned just to the north will provide sufficient lift aloft for showers and thunderstorms. Given high PW values, cannot rule out heavy rainfall rates and isolated flash flooding. Much uncertainty exists regarding coverage tomorrow to mention any threats in the HWO at this time. Highs on Monday will top out in the upper 70s to mid 80s...a couple of degrees below normal. Diegan .LONG TERM...(Monday night through Sunday night)... Model guidance is in good agreement early in the extended with 500mb ridging across the Central CONUS and Mountain West and upper troughing across the Northeast CONUS and East Coast. The remnants of TC Marco will be in the vicinity of LA or NE TX. Low-level 850-700mb flow around an anticyclone across the Western North Atlantic and a cyclone across the Northeast CONUS will result in roughly E-W oriented convergent low-level flow across portions of SE TN and SW NC. For this reason, highest PoPs and cloud cover will remain across SE TN and SW NC near the GA border on Tuesday and Wednesday afternoon. At least slight chance PoPs will be possible with diurnal convection each day. Kept temperatures near or slightly above normal, and kept temperatures slightly cooler across southern areas where higher cloud cover and more convection will be possible early and midweek. Later in the extended, questions about the track and landfall of TC Laura keep forecast confidence low. 12z model guidance is in general agreement with a landfall somewhere between Port Arthur and the Mississippi River Delta on Wednesday as a hurricane. The exact track will be influenced by the remnants of TC Marco, and questions still exist on the strength and structure of TC Marco as it approaches landfall and is subject to increased shear. For further details, please follow the latest NHC advisories and discussions. As the remnants of TC Laura move N/NE along the Mississippi River Valley, it is forecast to increase forward speed as it moves into the Westerlies and merge with an approaching shortwave. This would amplify longwave troughing across the Ohio Valley and NE CONUS while bringing a surface cold front through our area. At this time, global model consensus is for the surface front to move through on Saturday, and this is currently the day with highest PoPs in the forecast. With the ECMWF and GFS indicating PW values of 2.1 to 2.3 inches with the remnants of TC Laura and the approaching front, periods of very heavy, tropical-like rain will be possible on Friday and Saturday. This will present a flash flood risk. However, with low certainty in the track, will withhold mention in the HWO at this time. With the expected frontal passage, more seasonable temperatures and drier air are forecast to arrive on Sunday and Sunday night. JB && .AVIATION... 00Z TAF DISCUSSION. A few showers are around East TN this evening, but the chances of one hitting a terminal are too low to warrant a mention in the TAFs. Expect that stratus will expand tonight, and lower to MVFR levels after midnight and persist a few hours past sunrise. With scattered afternoon showers and thunderstorms possible tomorrow, VCTS and a PROB3 for SHRA and MVFR vis/cigs will be forecast at all sites. DGS && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 84 71 87 73 / 20 40 30 50 20 Knoxville McGhee Tyson Airport, TN 70 83 70 88 70 / 40 30 20 30 10 Oak Ridge, TN 70 84 68 89 70 / 30 30 20 30 10 Tri Cities Airport, TN 66 83 66 87 66 / 40 40 20 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 257 PM EDT Sun Aug 23 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-241900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 257 PM EDT Sun Aug 23 2020 /157 PM CDT Sun Aug 23 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
405 PM EDT Sun Aug 23 2020
TNZ040>043-232100-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
405 PM EDT Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCKE AND SOUTHEASTERN
GREENE COUNTIES UNTIL 500 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Smoky Mountains-Big Creek, or 8 miles south of
Newport, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Greeneville, Newport, Tusculum, Parrottsville, Caney Branch, Del Rio,
Cedar Creek, Round Mountain, Hartford and Camp Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3592 8326 3617 8275 3605 8267 3600 8278
3597 8277 3592 8282 3595 8285 3595 8288
3593 8291 3593 8292 3588 8290 3587 8292
3584 8292 3582 8294 3579 8305 3579 8308
3577 8311 3577 8316 3574 8318
TIME...MOT...LOC 2005Z 241DEG 19KT 3585 8315
DHSpecial Weather Statement
National Weather Service Morristown TN
511 PM EDT Sun Aug 23 2020
TNZ042>045-232200-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
511 PM EDT Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON...
SOUTHEASTERN GREENE AND UNICOI COUNTIES UNTIL 600 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Banner Hill, or 13 miles southwest of Erwin,
moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Erwin, Banner Hill, Unicoi, Embreeville, Limestone Cove, Camp Creek
and Rocky Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3613 8225 3613 8230 3609 8240 3601 8246
3595 8256 3597 8261 3601 8261 3603 8259
3607 8263 3601 8274 3608 8279 3626 8234
3625 8234 3626 8229 3623 8226 3621 8227
3620 8224 3617 8222
TIME...MOT...LOC 2110Z 251DEG 25KT 3602 8260
DHThe Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
1 flash flood. Local standard time, as filed.
Several roads flooded in the Fairview area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911252.